North Carolina, 2021Flash Flood and Hail in North Carolina, August 14, 2021
August 14, 2021 · NWS RAH · 14 events in 3 counties and zones
Scattered to numerous showers and thunderstorms developed along a pre-frontal trough in a very hot and unstable environment over the North Carolina Piedmont. Weak steering flow combined with the unstable environment resulted in both slow moving showers and thunderstorms and strong downdrafts, with new thunderstorms developing along the subsequent outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous showers and thunderstorms developed along a pre-frontal trough in a very hot and unstable environment over the North Carolina Piedmont. Weak steering flow combined with the unstable environment resulted in both slow moving showers and thunderstorms and strong downdrafts, with new thunderstorms developing along the subsequent outflow boundaries. The storms produced damaging winds and isolated large hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 14, 1:30 PM EST, 5 minutes earlier.
Area forecast discussion, Aug 14, 1:30 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
230 PM EDT Sat Aug 14 2021
.SYNOPSIS...
On the western periphery of a strong, subtropical ridge centered off
the coast Carolinas, a cold front will approach slowly from the
northwest this afternoon and will eventually merge with a surface
trough as it settles over central NC tonight through Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 10 AM Saturday...
...The Heat Advisory Has Been Expanded...
Upon reviewing the 12z morning COOP data, at least 2 stations in and
near Granville and Vance counties reached 98 degrees(Kerr Lake and
Philpot) yesterday. Additionally, there were numerous locations
along the US 1 corridor that reported heat indices between 105-110
degrees. As such, have elected to expand the Heat Advisory to now
include the Granville, Vance Counties, Chatham, Lee and then the
remainder of the NC Sandhills(Moore, Scotland, and Hoke).
Either way, central NC will see one last day of sweltering
conditions before temperatures cool on Sunday. Highs today ranging
from lower 90 NW to mid 90s elsewhere, with some upper 90s possible
in the typically hotter/urban areas. When combined with the muggy
dewpoints in the lower to mid/upper 70s, heat indices along and east
of the Triangle will range between 105 to 110. West of the Triangle,
while still hot, heat indices will remain between 100 to 103,
remaining below advisory criteria.
Convection will initially fire along the pre-frontal trough located
across the NC Foothills and far western Piedmont counties between 18
to 21z. These storms will generally move east-northeastward with
subsequent storm development along related outflow. Then between 21
to 03z, the approach and then consolidation of the cold front with
the pre-frontal trough and any ongoing convection will likely
result in an uptick in coverage, mainly across the northern Piedmont
and northern coastal plain, where the surface front is forecast to
settle over the area. Convective coverage today will be more
isolated in nature farther south across the Sandhills and southern
Coastal Plain, but still can't be ruled out.
Though deep shear remains weak, MLCAPE maximized into the 2000-3000
J/kg combined with very high DCAPE values of 1000-2000 J/KG, will
support locally strong to marginally severe gusts capable of damage.
While, the greatest heavy rain threat is expected to remain to the
north in VA, cannot rule out some urban flooding across the far
northern Piedmont counties, including the Triad.
Overnight: Convection is forecast to gradually wane overnight as sfc
CIN develops in the rain/outflow cooled air along the front. Lows
70 to 75 with areas of stratus and/or fog INVOF the front.
&&
.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 400 AM Saturday...
As Fred moves north through the eastern Gulf of Mexico on Sunday,
tropical moisture ahead of it converging with a stationary front
over central NC will provide a setup for widespread showers and
storms across the area. POPs range from categorical in the northern
and western Piedmont to likely elsewhere. While the severe threat
looks a bit lower than today with cooler temperatures and less
instability to work with, a few strong to severe storms with locally
damaging winds still cannot be ruled out. PW values in excess of 2
inches across the area mean localized heavy rain and flash flooding
are also possible. WPC QPF on Sunday and Sunday night is currently
around a half inch to an inch, highest NW closest to the stalled
front, but locally higher amounts are possible, and the entire
region is in a marginal risk for excessive rainfall.
The good news is the front and widespread clouds/precipitation will
finally give us some relief from the hot temperatures, with highs
ranging from the lower-80s north to upper-80s south, though it will
still be humid with dew points in the 70s. Lows Sunday night will be
in the upper-60s to lower-70s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 345 AM Saturday...
A stationary front will weaken and linger across the area into early
next week, before dissipating. Meanwhile, the remnants of TC Fred
are expected to lift northward and into the Deep South by early next
week, then weakening substantially and lifting northward into the TN
Valley. However, moisture will still stream northward and into area
area (PW's of around 2 inches), while interacting with the
aforementioned weakening front over our region to produce numerous
showers and storms early next week. Meanwhile, strong subtropical
ridging will remained parked off the coast of the Carolinas,
allowing for the best chance of showers and storms across western
portions of the area. Regardless, this pattern will lead to well
above normal chances for showers and storms, with a threat of flash
flooding during this time. The mid/upper ridge will expand
southwestward over the Deep South in the wake of the remnants of TC
Fred, allowing of the deep southerly/southwesterly flow over the
Carolinas to become more southwesterly to westerly mid level flow to
develop by late week. However, with a continued moisture rich low
level airmass should allow for at least diurnal convection each day
from mid to late week.
Highs temps are expected to be around 80 northwest to the mid to
upper 80s southeast Monday through Wednesday, before warming back
into the mid to upper 80s areawide by late week. Low temps are
expected to be in the upper 60s to lower 70s.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 230 PM Saturday...
24-hour TAF period:
Scattered thunderstorms have already developed across the western
and central terminals(KINT, KGSO and KRDU) and coverage will
continue to increase through the late afternoon and linger into the
evening as a weak cold front approaches from the northwest. A brief
period of strong gusty winds and sub-VFR conditions will be possible
with the stronger storms. At KRWI and KFAY, coverage will be more
isolated in nature and will handle any impacts with near term TAF
amendments.
The weak cold front will settle near the NC-VA border. Moisture
pooling along the front will likely result the development of IFR to
MVFR ceilings between 06 to 12z at all but the KFAY TAF site, which
should remain VFR. With the front stalled across the area, these sub-
VFR ceilings across the northern TAF sites will be slow to lift,
potentially remaining MVFR until midday/early afternoon.
Scattered to numerous showers and storms are expected again
Sunday afternoon, with the greatest coverage expected across
the western and central terminals. -CBL
Looking beyond 18z Sunday: As the front stalls near or over the area
and tropical moisture from Fred gets drawn north, multiple rounds of
showers and a few storms are expected each day through the rest of
the period across all of central NC. Sub-VFR conditions from fog/low
stratus are also possible each morning. -Danco
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for NCZ008>011-025>028-
040>043-075>078-085-086-088-089.
&&
SYNOPSIS...MWS/Danco
NEAR TERM...CBL
SHORT TERM...Danco
LONG TERM...BSD
AVIATION...CBL/Danco
Hazardous weather outlook, Aug 14, 9:13 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1013 AM EDT Sat Aug 14 2021
NCZ008>011-025>028-040>043-075>078-085-086-088-089-151415-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
1013 AM EDT Sat Aug 14 2021
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Additionally, isolated strong to damaging wind gusts, and locally
heavy downpours and flooding, will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to damaging wind gusts, and locally heavy downpours and
flooding, will be possible in scattered to locally numerous
thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007-021>024-038-039-073-074-083-084-151415-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-Richmond-
1013 AM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Strong to damaging wind gusts, and locally heavy downpours and
flooding, will be possible in scattered to locally numerous
thunderstorms today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to damaging wind gusts, and locally heavy downpours and
flooding, will be possible in scattered to locally numerous
thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 14, 12:46 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
146 PM EDT Sat Aug 14 2021
NCZ075-141830-
Moore NC-
146 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of central Moore County
through 230 PM EDT...
At 142 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carthage, moving slowly northeast at 5 mph. Heavy rainfall and
frequent lightning is occurring with this Storm.
HAZARD...Winds up to 30 mph, half inch hail, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carthage, Whispering Pines and Seven Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3536 7961 3544 7952 3547 7936 3544 7933
3543 7933 3542 7931 3536 7927 3535 7927
3534 7926 3525 7937 3522 7951
TIME...MOT...LOC 1742Z 238DEG 6KT 3533 7945
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CASpecial weather statement, Aug 14, 12:47 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
147 PM EDT Sat Aug 14 2021
NCZ026-041-141830-
Franklin NC-Wake NC-
147 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of northeastern Wake
and south central Franklin Counties through 230 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Raleigh, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Garner, Zebulon, Knightdale, Wendell, Rolesville and Pilot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3582 7825 3575 7837 3569 7863 3587 7868
3601 7831
TIME...MOT...LOC 1745Z 252DEG 10KT 3583 7851
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ASEvent by event
10 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Wake
- When
- August 14, 1:35 PM EST
- Where
- Wake County, 0.58 mi ENE of Rockton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.834, -78.321
A tree was reported down at Highway 64 West near Zebulon.
Hail, Wake
- When
- August 14, 2:04 PM EST
- Where
- Wake County, 1.76 mi ESE of Bayleaf
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.920, -78.621
The public reported nickel size hail in north Raleigh near Falls Lake.
Hail, Wake
- When
- August 14, 2:05 PM EST
- Where
- Wake County, 0.95 mi SSE of Macedonia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.737, -78.744
The public reported nickel size hail near Cary Parkway and Holly Springs Road.
Thunderstorm Wind, Wake
- When
- August 14, 2:08 PM EST
- Where
- Wake County, 2.1 mi WSW of Bayleaf
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.923, -78.687
A tree was reported down near the intersection of Fall Line Court and Old Creedmoor Road.
Thunderstorm Wind, Wake
- When
- August 14, 2:09 PM EST
- Where
- Wake County, 1.91 mi W of Bayleaf
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.931, -78.684
A tree was reported down near the intersection of North Falls Drive and Creedmoor Road.
Thunderstorm Wind, Wake
- When
- August 14, 2:10 PM EST
- Where
- Wake County, 3.63 mi NW of Bayleaf
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.969, -78.693
A tree was reported down along Melvin Arnold Road.
Thunderstorm Wind, Wake
- When
- August 14, 2:10 PM EST
- Where
- Wake County, 1.67 mi NW of Bayleaf
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.944, -78.674
A tree was reported down near the intersection of Norwood Road and Mount Vernon Church Road.
Thunderstorm Wind, Wake
- When
- August 14, 2:36 PM EST
- Where
- Wake County, 1.45 mi ENE of Hollemans Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.625, -78.895
A large tree was reported down near the intersection of Avent Ferry Road and Center Hill Drive. The road was closed between Center Hill Drive and New Hill Holleman Road.
Hail, Wake
- When
- August 14, 2:48 PM EST
- Where
- Wake County, 1.38 mi N of (Rdu)raleigh-Durham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.890, -78.780
The public reported up to quarter size hail at the Raleigh Durham International Airport.
Thunderstorm Wind, Forsyth
- When
- August 14, 3:56 PM EST
- Where
- Forsyth County, 1.54 mi SW of Rural Hall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.214, -80.319
A tree was reported down across the road near the intersection of Beaver Dam Lane and Shore Road.
Thunderstorm Wind, Forsyth
- When
- August 14, 4:13 PM EST
- Where
- Forsyth County, 2.5 mi WNW of Hanes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.095, -80.341
A tree was reported down near the intersection of Knob View Drive and Mountain View Road Northwest.
Thunderstorm Wind, Forsyth
- When
- August 14, 4:15 PM EST
- Where
- Forsyth County, 2.21 mi W of Hanes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.081, -80.340
A couple of trees were reported down on Country Club Road between Queensbury Road and Ryandale Road.
Thunderstorm Wind, Forsyth
- When
- August 14, 4:17 PM EST
- Where
- Forsyth County, 1.1 mi NNW of Hanes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.095, -80.307
A tree was reported down near the intersection of Bentley Court and Westhaven Circle.
Flash Flood, Guilford
- When
- August 14, 6:40 PM EST
- Where
- Guilford County, 0.44 mi E of Hamilton Lakes to 0.64 mi E of Hamilton Lakes
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.081, -79.822
The USGS River Observation along North Buffalo Creek at Westover Terrace rose above minor flood stage between 730 pm and 745 pm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$341,000 · 65 kt wind · 6 events
- Flash Flooding and Heavy Rain in New Mexico, August 14, 2021$250,000 · 4 events
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$39,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in South Carolina, August 14 to 15, 2021$47,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, August 14, 2021$45,000 · 60 kt wind · 10 events
- Damaging Winds in Virginia, August 14, 2021$32,000 · 60 kt wind · 7 events
- Flash Flooding in Arizona, August 14, 2021$23,000 · 4 events
- Hail in Nebraska, August 14, 20211.75 in hail · 14 events
- Excessive Heat and Heat in California, August 14 to 16, 202113 events
- Hail in Nebraska, August 14, 20212.5 in hail · 13 events
- Flash Flooding and Flooding in Virginia, August 14 to 15, 202112 events
- Hail in South Dakota, August 14, 20212.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982066, 982049, 982050, 982064, 982065, 982060, 982062, 982052, 982051, 982053, 982058, 982055, 982056, 982048.